Laurie Barclay, MD
November 22, 2011 — Repeated doses of slightly too much acetaminophen (known as paracetamol in the United Kingdom and elsewhere in Europe) can be fatal, according to the results of a large, single-center cohort study published online November 22 in the British Journal of Clinical Pharmacology.
"On admission, these staggered overdose patients were more likely to have liver and brain problems, require kidney dialysis or help with breathing and were at a greater risk of dying than people who had taken single overdoses," senior author Kenneth J. Simpson, MBChB (Hons), MD, FRCP (Edin), from the University of Edinburgh and Scottish Liver Transplant Unit in the United Kingdom, said in a news release.
"They haven't taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up, and the effect can be fatal," he adds.
In the United Kingdom, acetaminophen hepatotoxicity is the leading cause of acute liver failure (ALF). However, the effect of a staggered overdose pattern or delayed hospital presentation on mortality or need for emergency liver transplantation was previously unknown.
Of 663 patients admitted with acetaminophen-induced severe liver injury between 1992 and 2008, 161 (24.3%) had taken a staggered overdose. Compared with patients who took an overdose at a single time, patients with staggered overdose were significantly older and more likely to abuse alcohol.
When asked why they repeatedly ingested more than the recommended dose of acetaminophen, patients with staggered overdose most often cited pain relief as their rationale (58.2%).
Compared with patients who took an overdose at a single time, those who took staggered overdoses had lower total ingested doses and lower serum alanine aminotransferase (ALT) levels on admission. Nonetheless, they were more likely to be encephalopathic and to require renal replacement therapy or mechanical ventilation.
Although mortality was higher in staggered overdoses than in single-time overdoses (37.3% vs 27.8%; P = .025), the staggered overdose pattern was not an independent predictor of mortality. For staggered overdoses, sensitivity of the King's College poor prognostic criteria was reduced (77.6%; 95% confidence interval [CI], 70.8% - 81.5%).
Delayed presentation to medical services more than 24 hours after single-time overdose occurred in 44.9% of those in whom accurate timings could be determined, and was independently associated with death or liver transplantation (odds ratio [OR], 2.25; 95% CI, 1.23 - 4.12; P = .009).
In their logistic regression analysis, the investigators controlled for signs and symptoms, such as hepatic encephalopathy and prothrombin time, as well as various demographic factors.
"Staggered overdoses or patients presenting late after an overdose need to be closely monitored and considered for the paracetamol antidote, N-acetylcysteine [NAC], irrespective of the concentration of paracetamol in their blood," Dr. Simpson said.
Because both these groups are at increased risk of developing multiorgan failure, they should be considered for early transfer to specialist liver centers.
Limitations of this study include reliance on patient recall regarding the time of last ingestion, total paracetamol dose, and suicidal intent; limited data regarding the use of concomitant P450 enzyme inducers or recent fasting; and selection bias for the more severe cases of acetaminophen toxicity in Scotland.
"[T]his large cohort study demonstrates the deleterious effects of delayed presentation and staggered overdose pattern upon outcome following paracetamol-induced acute liver injury," the study authors conclude. "Both delayed presentation > 24 hours and staggered overdoses are strongly associated with multiorgan injury and the need for [liver transplantation]. Patients presenting with these overdose patterns should be treated as high risk for progression to ALF, and should receive NAC in their presenting hospital whilst awaiting serial ALT and PT levels."
This study received no external funding. The authors have disclosed no relevant financial relationships.
Br J Clin Pharmacol. Published online November 22, 2011.